Skip to Content

Cape Girardeau County seeing spike in street drugs laced with Fentanyl

Remaining Ad Time Ad - 00:00
Pic4 (8)
Pic2 (8)
Pic3 (10)
Pic1 (6)

CAPE GIRARDEAU, Mo. (WSIL) -- The state of Missouri is seeing an increase in deaths from street drugs such as cocaine being laced with Fentanyl. The Cape Girardeau County coroner suspects at least a half dozen of the cases that have come through his office in recent months involve this issue.

Cape Girardeau County Coroner David Taylor said those victims don't even realize they are taking a drug that's been laced, and that's why his office wants to get the word out.

Over the last few months, Taylor said his county has seen a spike in fatalities because of street drugs laced with Fentanyl, and he said, it's not new.

"The deaths that we're had, we've had probably six in the last two months that are at least suspected and awaiting toxicology results to confirm that they are Fentanyl deaths," said Taylor.

Cape Girardeau County is not alone.

The Centers for Disease Control and Prevention has seen a spike in cases across the country since 2013.

"The street drugs now. I would say almost all are laced with the Fentanyl to make it more potent. After speaking with some of the medical examiners in St. Louis area, in the Kansas City area, they are seeing it also. Just about any drug overdose you can find some Fentanyl somewhere," said Taylor.

Brorphine has been around for a few years but it just now making its way into Illinois. In 2018, there were more than 1500 synthetic opioid-related deaths in Illinois in 2018. Kentucky had more than 700 drug-related deaths that year, while Missouri and Tennessee saw more than 800 each.

"Sometimes the amount of Fentanyl in the blood is not very much different. The therapeutic level in much Fentanyl's is very high so the fatal dose sometimes appears to be very low and especially when its mixed with other things such as cocaine or other depressants that will slow your system down it doesn't take as much to make it a fatal dose," said Taylor.

Now Taylor said paramedics can save a person's life with Narcan, if they get can get the drug to the patient in enough time.

WSIL logo

Denise Turner

Skip to content